Florida, 2016

Damaging Winds and Lightning Strike in Florida, July 12, 2016

July 12, 2016 · NWS TBW · 3 events in 3 counties and zones

Late afternoon thunderstorms, developing along seabreeze boundary interactions produced gusty winds. A 47 year old man died when he came into contact with downed power lines in Hillsborough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Late afternoon thunderstorms, developing along seabreeze boundary interactions produced gusty winds. A 47 year old man died when he came into contact with downed power lines in Hillsborough County. A lightning strike also set fire to a house in Clearwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 12, 1:57 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 1:57 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
257 PM EDT TUE JUL 12 2016

.SHORT TERM (This afternoon-Wednesday)...
A more typical summertime pattern for the area this week as the
broad upper ridge over the region continues while the weak
relative high center moves from the Bahamas today over the state
then into the Eastern Gulf late Wednesday. Western Atlantic
surface high pressure axis holds over the N FL Peninsula keeping
the C and S FL areas in SE low level flow. Warm, humid and
unstable July atmosphere to combine with diurnal heating and
bay/sea breeze boundaries to produce scattered to numerous
thunderstorms through this evening then again Wednesday afternoon.
Best coverage of storms favor I-75 corridor from the Tampa Bay
area southward into SW FL. Temperature around seasonal normals as
well.

&&

.LONG TERM (Wednesday Night-Tuesday)...
Upper ridging over the state weakens Thursday and flow becomes
more zonal across the area. Surface high pressure will ridge
across the area through the period from the Atlantic with the
ridge axis mainly remaining north of the area. This will keep
generally SE flow in place across the area with an afternoon sea
breeze developing each day. Moisture will increase through the
column as the upper ridge weakens and will allow for scattered
afternoon and evening showers and thunderstorms each day forming
along sea breeze and outflow boundaries. Temperatures will remain
in the lower to mid 90s for highs and in the mid 70s to around 80
for lows.

&&

.AVIATION...
Afternoon through evening thunderstorms continue for brief
MVFR/IFRconditions in/near the strongest cells through about
02Z. VRF conditions returning all sites after that through the
overnight hours.

&&

.MARINE...
Light pressure gradient to hold over the E Gulf waters through
the week with light winds and slight seas continuing. Expect seas
2 ft or less and afternoon seabreezes near the coast with
increased thunderstorms near the beaches and coast that may
produce strong gusty winds that would briefly increase and chop up
seas and contain deadly lightning. So mariners need to always pay
attention the weather for their safety.

&&

.FIRE WEATHER...
Summertime humidity values along with afternoon sea breezes
showers and storms will continue through the week.

&&

.Preliminary Point Temps/PoPs...
TPA  78  94  78  92 /  30  30  40  30
FMY  77  93  76  93 /  20  60  30  40
GIF  76  95  76  94 /  30  40  30  40
SRQ  78  91  77  92 /  30  30  30  30
BKV  74  95  74  94 /  30  30  30  30
SPG  80  93  80  92 /  30  30  30  30

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis
MID TERM/LONG TERM/DECISION SUPPORT...24/Hubbard
Hazardous weather outlook, Jul 12, 4:14 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EDT TUE JUL 12 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-130915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
514 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS EARLY AS LATE MORNING
FOR NEAR COASTAL AREAS. THEREAFTER...STORMS WILL BECOME MORE
SCATTERED DURING THE AFTERNOON AND EVENING HOURS. A FEW STRONG
STORMS MAY PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT
LIGHTNING. STORMS SHOULD GRADUALLY DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE INLAND AREAS BY
EARLY AFTERNOON. THEREAFTER...STORMS WILL BECOME MORE SCATTERED
ALONG THE WEST COAST OF FLORIDA DURING THE LATE AFTERNOON AND
EVENING HOURS. A FEW STRONG STORMS MAY PRODUCE STRONG GUSTY
WINDS...SMALL HAIL...AND FREQUENT LIGHTNING. STORMS SHOULD
GRADUALLY DIMINISH BY LATE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WYNN

In the hours before

Special weather statement, Jul 12, 2:22 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
322 PM EDT TUE JUL 12 2016

FLZ139-239-122000-
COASTAL LEVY-INLAND LEVY-
322 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEVY COUNTY...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BRONSON...MOVING NORTH AT 5 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHIEFLAND...BRONSON...EAST BRONSON...WILLISTON HIGHLANDS...
MANATTEE ROAD...ANDREWS AND OTTER CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2954 8265 2954 8262 2930 8253 2923 8286
      2946 8300 2947 8298 2949 8298 2957 8268
      2957 8266
TIME...MOT...LOC 1921Z 165DEG 6KT 2937 8274
Special weather statement, Jul 12, 3:03 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
403 PM EDT TUE JUL 12 2016

FLZ139-239-122045-
COASTAL LEVY-INLAND LEVY-
403 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEVY COUNTY...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHIEFLAND...
MOVING NORTHWEST AT 15 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHIEFLAND...ANDREWS...MANATTEE ROAD...FANNING SPRINGS...
OTTER CREEK AND MANATEE SPRINGS STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2958 8278 2958 8276 2956 8275 2956 8270
      2925 8261 2920 8277 2942 8303 2942 8302
      2943 8302 2946 8300 2947 8298 2952 8298
      2952 8297 2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 2003Z 156DEG 17KT 2945 8287
Special weather statement, Jul 12, 3:26 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
426 PM EDT TUE JUL 12 2016

FLZ056-057-061-262-122115-
HIGHLANDS-INLAND CHARLOTTE-DESOTO-HARDEE-
426 PM EDT TUE JUL 12 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DESOTO...NORTHEASTERN
CHARLOTTE...SOUTHEASTERN HARDEE AND SOUTHWESTERN HIGHLANDS
COUNTIES...

AT 425 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF ARCADIA TO 15 MILES
WEST OF VENUS TO 10 MILES EAST OF BABCOCK RANCH. MOVEMENT WAS WEST AT
10 MPH.

WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...SOUTHEAST ARCADIA...BABCOCK RANCH...BABCOCK WEBB WMA...
SWEETWATER...LIMESTONE...BROWNVILLE...GARDNER AND NOCATEE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2703 8153 2703 8156 2688 8157 2687 8186
      2741 8193 2743 8152
TIME...MOT...LOC 2025Z 103DEG 9KT 2732 8167 2714 8159 2697 8159
Special weather statement, Jul 12, 3:40 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
440 PM EDT TUE JUL 12 2016

FLZ057-061-262-122115-
HIGHLANDS FL-INLAND CHARLOTTE FL-DESOTO FL-
440 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DESOTO...NORTHEASTERN
CHARLOTTE AND SOUTHWESTERN HIGHLANDS COUNTIES UNTIL 515 PM EDT...

AT 439 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF BABCOCK RANCH...OR 18 MILES SOUTHEAST OF
ARCADIA... MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BABCOCK RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2703 8152 2703 8156 2698 8156 2694 8159
      2695 8191 2732 8174 2709 8148
TIME...MOT...LOC 2039Z 121DEG 8KT 2706 8161
Special weather statement, Jul 12, 4:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
513 PM EDT TUE JUL 12 2016

FLZ056-061-162-165-262-265-122200-
INLAND LEE-INLAND CHARLOTTE-COASTAL CHARLOTTE-DESOTO-HARDEE-COASTAL
LEE-
513 PM EDT TUE JUL 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DESOTO...CHARLOTTE...
HARDEE AND NORTHWESTERN LEE COUNTIES...

AT 512 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES EAST OF WAUCHULA TO 8 MILES
NORTHEAST OF ARCADIA TO 6 MILES NORTHEAST OF BABCOCK RANCH TO PALMONA
PARK. MOVEMENT WAS WEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...PUNTA GORDA...ARCADIA...WAUCHULA...
BABCOCK RANCH...MATLACHA ISLES-MATLACHA SHORES...MATLACHA...ONA...
PINELAND...EAST DUNBAR...PINE ISLAND CENTER...
CHARLOTTE COUNTY AIRPORT...PALMONA PARK...
LOCHMOOR WATERWAY ESTATES...SOUTHEAST ARCADIA...BABCOCK WEBB WMA...
ST.
JAMES CITY...SWEETWATER AND BURNT STORE MARINA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2657 8221 2706 8202 2763 8200 2762 8157
      2692 8158 2661 8185
TIME...MOT...LOC 2112Z 094DEG 7KT 2751 8166 2728 8174 2699 8167 2668
8188
Special weather statement, Jul 12, 5:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
623 PM EDT TUE JUL 12 2016

FLZ052-056-122300-
POLK-HARDEE-
623 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARDEE AND
SOUTHWESTERN POLK COUNTIES...

AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAUCHULA...
MOVING NORTHWEST AT 5 MPH.

WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARTOW...WAUCHULA...FORT MEADE...MULBERRY...BOWLING GREEN...
FORT GREEN...ALTURAS...BRADLEY JUNCTION...
HOMELAND AND LAKELAND HIGHLANDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2788 8167 2752 8177 2757 8204 2794 8196
TIME...MOT...LOC 2223Z 112DEG 5KT 2764 8182

The radar

The Tampa radar (KTBW), 112 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
July 12, 5:45 PM EST
Where
Sumter County, 0.69 mi N of Bevilles Corner
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
28.660, -82.050

Sumter County Emergency Management reported a snapped power pole at the intersection of SR 471 and CR 476. There was also a barn in the area that had its roof torn off.

Thunderstorm Wind, Hillsborough

When
July 12, 7:10 PM EST
Where
Hillsborough County, 0.84 mi S of Sweetwater Creek
Measured
40 kt (46 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
27.968, -82.570

Thunderstorm wind gusts knocked down power lines along the Courtney Campbell Causeway near the Rocky Point area on the evening of the 12th. The downed power lines apparently went unnoticed until the morning of the 13th, when a 47 year old man riding a bicycle was electrocuted and killed by the live wires.

Lightning, Pinellas

When
July 12, 9:45 PM EST
Where
Pinellas County, 1.12 mi NNE of Belleair
Property damage
$50,000
Reported by
Newspaper
Coordinates
27.955, -82.804

A house was struck by lightning In Clearwater, sparking a fire that was contained to the attic. No injuries occurred from the fire.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hillsborough2016-07-1247MaleOutside/Open AreasIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638483, 639267, 639263.